Article Text

PDF
PS-059 Aripiprazole induced dysphagia: A case report
  1. A Andres Rosado1,
  2. Y Castellanos Clemente2,
  3. C Mayo López2,
  4. AB Fernández Román2,
  5. N Herrero Muñoz2,
  6. M Garcia Gil2
  1. 1Hospital Universitario de Fuenlabrada, Madrid, Spain
  2. 2Hospital Universitario de Fuenlabrada, Pharmacy, Madrid, Spain

Abstract

Background Dysphagia is an uncommon adverse reaction caused by psychotropic drugs. It is a principal manifestation of extrapyramidal symptoms and the main reason for malnutrition, weight loss, bronchopneumonia related to aspiration and asphyxia. It is a serious dysfunction that requires early diagnosis and treatment because of associated morbidity and mortality. The data sheet for aripiprazole describes dysphagia as an uncommon adverse reaction and there are a few cases in the scientific literature.

Purpose To describe a case of dysphagia associated with aripiprazole treatment.

Material and methods Descriptive and retrospective clinical case. Data were obtained by review of the patient medical history, and the Karch-Lasagna algorithm was used to measure the degree of causality.

Results A 54-year-old female, followed by the psychiatry service since 2014 for obsessive compulsive disorder and anxious depressive syndrome, was on treatment with enalapril, levothyroxine, fluoxetine, mirtazapine, risperidone, clonazepam and aripiprazole (since April 2015). In June 2015, the patient came to the hospital with fever, dyspnoea and inability to swallow solids and liquids. The main diagnosis was bronchopneumonia related to aspiration, and severe dysphagia of neurological origin or drug induced.

Aripiprazole was discontinued and treatment with pyridostigmine 120 mg/day (divided into 4 doses) and non-specific human inmunoglobulin (0.4 g/kg/daily for 5 days) were started. The swallowing problem showed gradual improvement, and non-specific human immunoglobulin and pyridostigmine were discontinuated after 5 days of treatment. The antiacetylcholine receptor antibodies and autoantibodies to muscle specific tyrosine kinase were negatives.

The Karch-Lasagna algorithm established a ‘probable’ (score 5) relationship between dysphagia and aripiprazole treatment due to the existence of a temporal relationship between the start of treatment with aripiprazole and dysphagia appearance, as well as between treatment discontinuation and improvement in dysphagia.

Conclusion In our case, the swallowing problem was resolved after 4 days without treatment, coinciding with washout of the drug. In other cases1 the patient was receiving a high dosage of aripiprazole (30 mg/daily) and our patient was treated with 5 mg/daily. It is important to emphasise that our patient was receiving treatment with fluoxetine, a potent inhibitor of CYP2D6 that increases aripiprazole concentrations producing adverse reactions.

References and/or Acknowledgements

  1. Ta-Wei Lin MD, et al. Int J Eat Disord 2012;45:305–6

References and/or AcknowledgementsNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.